Alert archive / Indiana / Tornado Warnings in 2010

Tornado Warning 5, NWS Indianapolis, IN

April 7, 20104 counties in Indiana

NWS Indianapolis, IN issued this tornado warning at Apr 7, 2010, 9:17 PM EDT for 4 counties in Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2010, 9:17 PM EDT (01:17 UTC)
Expired
Apr 7, 2010, 9:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WFUS53 KIND 080117
TORIND
INC057-059-095-097-080145-
/O.NEW.KIND.TO.W.0005.100408T0117Z-100408T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EDT WED APR 7 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA...
  HANCOCK COUNTY IN CENTRAL INDIANA...
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN MARION COUNTY IN CENTRAL INDIANA...

* UNTIL 945 PM EDT

* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR LAWRENCE...OR 7 MILES NORTHEAST OF
  INDIANAPOLIS...AND MOVING EAST AT 35 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  MCCORDSVILLE AROUND 925 PM EDT...
  FORTVILLE AROUND 935 PM EDT...
  GREENFIELD AND INGALLS AROUND 940 PM EDT...
  WILKINSON AND PENDLETON AROUND 945 PM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 0 AND 18.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 86 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3987 8560 3979 8560 3979 8564 3977 8564
      3980 8612 3994 8615 4003 8561 3988 8559
TIME...MOT...LOC 0118Z 270DEG 29KT 3985 8602

$$

MRD/50
2 follow-up statements
375 
WWUS53 KIND 080128
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT WED APR 7 2010

INC057-059-095-097-080145-
/O.CON.KIND.TO.W.0005.000000T0000Z-100408T0145Z/
HAMILTON-HANCOCK-MADISON-MARION-
928 PM EDT WED APR 7 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARION...
HANCOCK...SOUTHEASTERN HAMILTON AND SOUTHERN MADISON COUNTIES UNTIL
945 PM EDT...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR LAWRENCE...OR 12 MILES NORTHEAST OF
INDIANAPOLIS...MOVING EAST AT 35 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  FORTVILLE AROUND 935 PM EDT...
  GREENFIELD AND INGALLS AROUND 940 PM EDT...
  WILKINSON...MARKLEVILLE AND PENDLETON AROUND 945 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES ARE DIFFICULT TO SEE AT NIGHT. TAKE COVER NOW.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.

&&

LAT...LON 3987 8560 3979 8560 3979 8564 3977 8564
      3980 8603 3995 8607 4003 8561 3988 8559
TIME...MOT...LOC 0128Z 263DEG 31KT 3986 8590

$$

MRD/50
114 
WWUS53 KIND 080143
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 PM EDT WED APR 7 2010

INC057-059-095-097-080153-
/O.EXP.KIND.TO.W.0005.000000T0000Z-100408T0145Z/
HAMILTON-HANCOCK-MADISON-MARION-
943 PM EDT WED APR 7 2010

...THE TORNADO WARNING FOR NORTHEASTERN MARION...HANCOCK...
SOUTHEASTERN HAMILTON AND SOUTHERN MADISON COUNTIES WILL EXPIRE AT 
945 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.

LAT...LON 3987 8560 3979 8560 3979 8564 3977 8564
      3980 8603 3995 8607 4003 8561 3988 8559
TIME...MOT...LOC 0143Z 263DEG 31KT 3987 8573

$$

MRD/50

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Apr 7, 7:31 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 7, 7:31 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 PM EDT WED APR 7 2010

.AVIATION...
/00Z TAFS/
A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TRACKING
ACROSS CENTRAL INDIANA FROM NORTHWEST TO SOUTHEAST THROUGH THE
BEGINNING OF TAF PERIOD. TAF SITES HAVE BEEN HOLDING STEADY AT
MVFR CATEGORY. CONVECTION HAS ALREADY MOVED THROUGH KLAF...AND
CONDITIONS HAVE IMPROVED. HOWEVER...IFR CONDITIONS ARE CURRENTLY
OCCURRING AT KHUF WITH STORMS MOVING THROUGH AT THIS TIME...AND
KIND/KBMG COULD ALSO FALL TO IFR WHEN THE LINE MOVES THROUGH THE
AREA IN THE NEXT FEW HOURS.

THUNDERSTORMS WILL BE OUT OF CENTRAL INDIANA BEFORE MIDNIGHT...BUT
LEFT VCSH IN TAF SITES THROUGH THE NIGHT. WINDS WILL BE STRONG OUT
OF THE NORTHWEST THROUGH TAF PERIOD WITH SUSTAINED SPEEDS BETWEEN
10 TO 15 KTS AND GUSTS UP TO 25 KTS. VFR CONDITIONS SHOULD RETURN
BY MID TO LATE AFTERNOON TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 225 PM EDT WED APR 7 2010/

DISCUSSION...FORECAST ISSUE IS DEVELOPING STORMS FOR THIS EVENING.

SHORT TERM...SATELLITE AND RADAR SHOW STORMS FIRING ALONG COLD FRONT
NEAR STL IN WARMEST AND MOST UNSTABLE AIR. TORNADO WATCH TO
INCLUDE THESE STORMS. EASTERN ILLINOIS STORMS TO MOVE IN BY 3PM
WHILE LINE WEST OF I-55 DUE IN BY OR BEFORE 6PM AND THEN MOVE
ACROSS FORECAST AREA THROUGH THE EVENING.

AFTER MIDNIGHT AND FROPA SHOWERS TO TAPER OFF THOUGH SOUTHEAST
COUNTIES LIKELY TO TAP INTO CONVECTION FORECAST TO BUILD NORTHEAST
FROM CURRENT DEVELOPMENT IN WESTERN TENNESSEE.

THURSDAY...MUCH COLDER AIR AND CYCLONIC FLOW TO KEEP SKIES MOSTLY
CLOUDY AND ISOLATED SHOWERS SHOULD DEVELOP UNDER THESE CONDITIONS.

THURSDAY NIGHT SKIES WILL GRADUALLY CLEAR AND ALLOW TEMPS TO DROP
INTO MID 30S. WINDS SHOULD STAY UP ENOUGH TO LIMIT FROST BUT BEARS
WATCHING FOR LATER FORECASTS.

LONG TERM...DRY WEATHER FROM FRIDAY THROUGH REMAINDER OF PERIOD AS
TROF LIFTS OUT. FRIDAY NIGHT ALSO POTENTIAL ISSUE FOR FROST AND
BEARS WATCHING. BEYOND THAT TEMPS RETURN TO A BIT ABOVE NORMAL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...TDUD
Hazardous weather outlook, Apr 7, 2:40 PM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT WED APR 7 2010

INZ021-028>031-035>049-051>057-060>065-067>072-081845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
240 PM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BECOME NUMEROUS THROUGH THIS EVENING AS THEY
SPREAD EAST ACROSS CENTRAL INDIANA AHEAD OF A STRONG COLD FRONT.
DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL THREATS. AN ISOLATED BRIEF TORNADO IS POSSIBLE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Local storm report, Apr 7, 5:23 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             LAFAYETTE               40.41N 86.87W
04/07/2010  E0.25 INCH       TIPPECANOE         IN   AMATEUR RADIO

            NE OF I-65 IN NORTHEASTERN LAFAYETTE.

&&

AHOMANN
Local storm report, Apr 7, 6:57 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             KOKOMO                  40.48N 86.13W
04/07/2010  M0.88 INCH       HOWARD             IN   EMERGENCY MNGR

            FELL AT THE INTERSECTION OF DIXON RD AND DEFENBAUGH ST IN
            SOUTHWEST KOKOMO.

&&

AHOMANN
Local storm report, Apr 7, 7:01 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             6 WNW FARMERSBURG       39.29N 87.48W
04/07/2010  E0.75 INCH       VIGO               IN   BROADCAST MEDIA

            AT INTERSECTION OF SR246 AND SR63.

&&

DTUCEK
Local storm report, Apr 7, 7:04 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
704 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 WNW FARMERSBURG       39.29N 87.48W
04/07/2010  E0.75 INCH       VIGO               IN   BROADCAST MEDIA

            AT INTERSECTION OF SR246 AND SR63.

&&

DTUCEK
Special weather statement, Apr 7, 7:53 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT WED APR 7 2010

INZ045-051>053-060-080030-
CLAY-OWEN-PUTNAM-SULLIVAN-VIGO-
753 PM EDT WED APR 7 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN SULLIVAN...
NORTHWESTERN OWEN...CLAY...SOUTHERN VIGO AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF SULLIVAN...OR 17 MILES SOUTH OF
TERRE HAUTE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RILEY AROUND 800 PM EDT...
CLAY CITY AND CORY AROUND 805 PM EDT...
SALINE CITY AROUND 810 PM EDT...
BOWLING GREEN...PATRICKSBURG AND CENTER POINT AROUND 815 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 8691 3930 8684 3910 8745 3930 8754
TIME...MOT...LOC 2353Z 246DEG 45KT 3925 8733

MRD/50
Local storm report, Apr 7, 8:15 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CLAY CITY               39.28N 87.11W
04/07/2010  M1.00 INCH       CLAY               IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:02 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam, Sullivan, Vigo28 min
Apr 7, 9:45 PM EDTAreal Flood AdvisoryINDBrown, Monroe3 hr
Apr 7, 9:46 PM EDTSpecial Weather StatementINDRush44 min
Apr 7, 10:02 PM EDTSpecial Weather StatementINDDelaware43 min
Apr 7, 10:17 PM EDTSpecial Weather StatementINDRush43 min
Apr 8, 12:19 AM EDTAreal Flood AdvisoryINDBrown, Jackson, Lawrence, Monroe3 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDShelby21 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Apr 8, 11:33 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Apr 8, 11:33 AM EDTRiver Flood WarningINDDaviess, Greene, Knox49 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDDaviess, Greene, Knox49 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike3 days
Apr 8, 11:33 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike68 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDGibson, Knox3 days
Apr 8, 11:33 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren21 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDKnox, Sullivan23 hr
Apr 8, 11:33 AM EDTRiver Flood WarningINDKnox, Sullivan23 hr

Nearby

Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.